|Tenofovir and Hematuria (microscopic)
Sep 10, 2013
Hey Doc, always appreciate you advice! Have been on Tenofovir (as part of Atripla) for 8 years now, first regimen with all good results. I have experienced some nephrotoxicity from the tenofovir. My serum creatinine has risen from 1, to now 1.3, but has been as high as 1.4. I also have 1+ protein in my urine (for about 1 year now). We have been debating switching to a non-tenofovir regimen and the recent approval of dolutegravir creates an attractive option. However, while we are considering this, my recent urinalysis shows microscopic hematuria (3-5 RBCs per HPF). So, the question, is it "likely" that the hematuria is from tenofovir and represents progression of the kidney toxicity, or should we be looking for other causes? I'd like to avoid the whole Urinary tract workup if it's more likely to be from tenofovir and maybe ditch the Atripla for the dolutegravir/lamivudine/abacavir regimen. 53 y/o btw. thanks
Response from Dr. Henry
A trend of increasing creatinine (generally reflecting decreased renal function depending what other drugs you are taking)warrants thougtful consideration of the role tenofovir has in the situation. Looking for other signs of tenofovir toxicity (ie phosphate abnormalities) may also provide some hints regarding what is happening. Switching off the tenofovir to abacavir (if HLA B5701 negative) is a common strategy in this situation. The emtricitabine can stay the same or be switched to lamivudine as you note. Dolutegravir is an attractive option as a third drug as you also note though there may be a slight increase in the creatinine level from dolutegravir (though not believed to be due to actual kidney harm from dolutegravir but due to an effect on secretion of creatinine). Generally it is a good idea to make switched for possible toxicity early in the process versus later. That being said, a urinary tract workup is often a good idea so as to not miss other medical problems warranting intervention to protect your health. KH
How long is PEP
Eating before & after taking my meds
- Can Hiv Be Misdiagnosed?
- Will A Person That Has Chlamydia Always Have The Disease?
- What If My Herpes Culture Came Back Negative?
- What Color Is The Discharge From Gonorrhea?
- What Are My Chances Of Getting Chlamydia From Someone Who Already Has It?
- Things You Shouldn't Do If You Have Chlamydia
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.